Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 9, 2017, 2:29 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 2:29 PM MDT (20:29 UTC)
- Expired
- Apr 9, 2017, 3:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 2:50 PM MDT | TSTM WND GST 50 | 3 Wnw Trenton, NE | |
| Apr 9, 2:50 PM MDT | TSTM WND GST 55 | 3 Ene Trenton, NE | |
| Apr 9, 3:03 PM MDT | TSTM WND GST 70 | Trenton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656
WUUS53 KGLD 092029
SVRGLD
NEC057-087-092100-
/O.NEW.KGLD.SV.W.0005.170409T2029Z-170409T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
229 PM MDT SUN APR 9 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Hitchcock County in southwestern Nebraska...
Southeastern Dundy County in southwestern Nebraska...
* Until 300 PM MDT/400 PM CDT/
* At 229 PM MDT/329 PM CDT/, a severe thunderstorm was located near
Stratton, or 11 miles west of Trenton, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Trenton, Culbertson and Stratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 4033 10076 4021 10076 4000 10079 4001 10139
4034 10128
TIME...MOT...LOC 2029Z 287DEG 38KT 4020 10122
HAIL...<.75IN
WIND...60MPH
$$
0241 follow-up statement
241
WWUS53 KGLD 092047
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
347 PM CDT SUN APR 9 2017
NEC057-092057-
/O.CAN.KGLD.SV.W.0005.000000T0000Z-170409T2100Z/
Dundy NE-
347 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNDY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 4033 10076 4021 10076 4000 10079 4002 10121
4034 10110
TIME...MOT...LOC 2047Z 287DEG 38KT 4014 10098
$$
NEC087-092100-
/O.CON.KGLD.SV.W.0005.000000T0000Z-170409T2100Z/
Hitchcock NE-
347 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR HITCHCOCK COUNTY...
At 347 PM CDT, a severe thunderstorm was located near Trenton, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Trenton and Culbertson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 4033 10076 4021 10076 4000 10079 4002 10121
4034 10110
TIME...MOT...LOC 2047Z 287DEG 38KT 4014 10098
HAIL...<.75IN
WIND...60MPH
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 11:26 AM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Apr 9, 11:26 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1126 AM MDT Sun Apr 9 2017
.UPDATE...
Issued at 1125 AM MDT Sun Apr 9 2017
Raised pops north of the Interstate and in southwest Nebraska for
this afternoon. Thunderstorms have developed in northeast Colorado
in weak instability axis which extends eastward into the local
area where surface Tds remain in the middle to upper 40s. Although
the instability is forecast to gradually diminish as dryer air
moves in this afternoon, scattered high based storms will likely
move across the northern tier as shortwave trough moves in from
Colorado. There will be a risk for a few locally strong wind
gusts, with a lesser risk for large hail as the instability
diminishes. Storms should move out by early evening.
&&
.SHORT TERM...(Today and tonight)
Issued at 247 AM MDT Sun Apr 9 2017
Across the Tri State region this morning...skies remain under a veil
of mid and high cloud cover giving the region mostly cloudy to
cloudy conditions. Temperatures are ranging in the upper 40s to the
mid 50s with the CWA lying close to a frontal boundary.
It will be this front that will play a role in the area's wx this
afternoon. Latest model runs stall push south of front into the
afternoon...keeping potential for low RH readings over much of the
region. Winds are expected from the WSW then shift to the WNW as
fropa occurs. Winds will reach 15 to 25 mph for many locales with
gusts to 35 mph possible...especially for the NW tier of counties
but could spread further into the CWA as the afternoon progresses.
Because of this have issued a Red Flag Warning for locales along and
north of Interstate 70 from 18z Sun to 00z Mon. Please refer to Fire
Wx section for further info.
Also later today...the passage of the upper low associated with the
cold front may trigger a few rw/trw. Consistent models runs put NE
zones seeing best chances for any precip.
For tonight on thru Tuesday...dry conditions will persist for the
entire CWA as high pressure will dominate the region's wx. By
Tuesday night and inverted surface trough...combined with a weak 700
mb trough coming off the Central Rockies...will give northern tier
zones a chance for rw/trw.
For temps...the passage of the front this afternoon will provide a
range of high temps from the mid 60s to the mid 70s...warmest east.
Monday and Tuesday will have an upward trend with 60s Monday giving
way to around 70F for Tuesday. Overnight lows in the 30s tonight and
Monday night...but mid 40s Tuesday night.
.LONG TERM...(Wednesday through Saturday)
Issued at 149 AM MDT Sun Apr 9 2017
An active weather pattern is expected during the extended period.
Wednesday through Friday are expected to see rain showers with
chances for thunderstorms. Saturday looks to dwindle down a bit, but
rain showers are still possible.
Beginning Wednesday, an upper level shortwave trough will move over
the region. This will bring instability to the region, along with
some moisture. Rain and thunderstorm chances are expected throughout
the day, especially in the afternoon and evening across the eastern
half of the CWA.
Thursday will bring a cold front from the north over the area. This
will drop temperatures slightly into the 60s. An upper level ridge
will move over and engulf the area, but will quickly mover east
through the day. Southwest flow will begin to move into the CWA with
a broad trough, sitting over the western CONUS, moving into the
western portions of the CWA. This will bring more moisture to the
region, along with some instability. So, rain and thunderstorms are
possible throughout the day as well.
On Friday, southwest flow is continuing over the CWA. Moisture
continues to move into the region and instability continues over the
far eastern portions of the area. So, thunderstorms and rain are
possible over those areas during the day.
Saturday gets a little quieter with a weak embedded upper level
ridge moving over the region. There are still some slight chances for
rain showers, but models are not showing anything significant at
this time.
Temperatures will be in the 60s and 70s through the period, with
some locations on Friday seeing the low 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1125 AM MDT Sun Apr 9 2017
At KGLD...VFR expected through the TAF period. Surface winds will
increase during the mid/late afternoon behind the cold front,
possibly enhanced by thunderstorm outflow from the north.
Currently think storms will stay north of KGLD this afternoon, but
will continue to monitor. Surface winds will relax after loss of
surface heating this evening, but increase again early Monday
morning.
At KMCK...inserted a risk for an afternoon/early evening
thunderstorm as a shortwave trough moves out of Colorado. Bases
will be relatively high, with an attendant risk of a brief but
strong wind gust. Storms will move out by early evening. Surface
winds will be gusty this afternoon, relax after sunset, but
increase again early Monday morning with gusts up to 40kts
possible at that time.
&&
.FIRE WEATHER...
Issued at 1125 AM MDT Sun Apr 9 2017
Red Flag Warning remains in effect for the entire area. However,
dew points have remained higher than forecast and relative
humidity may not reach criteria until mid to late afternoon, if at
all. Winds have also been slow to materialize, but do think they
will increase later this afternoon, particularly if outflows
develop from high based thunderstorms moving across northern parts
of the area. Cannot rule out a few dry lightning strikes north of
the Interstate this afternoon/early evening.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
CO...Red Flag Warning until 6 PM MDT this evening for COZ252>254.
NE...Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
NEZ079>081.
&&
UPDATE...024
SHORT TERM...JN
LONG TERM...CLT
FIRE WEATHER...024
AVIATION...024Hazardous weather outlook, Apr 9, 10:52 AM MDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1052 AM MDT Sun Apr 9 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1052 AM MDT Sun Apr 9 2017 /1152 AM CDT Sun Apr 9 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a marginal risk for severe thunderstorms this afternoon and evening north of Interstate 70, including southwest Nebraska. Damaging wind gusts will be the main threat, with an isolated risk for hail up to the size of quarters. Critical fire weather conditions are expected across the area this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... On Wednesday, strong to severe thunderstorms are possible across portions of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Apr 9, 2:10 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Goodland KS 210 PM MDT SUN APR 9 2017 COZ090-KSZ001-002-NEZ079-092045- Yuma County CO-Rawlins KS-Cheyenne KS-Dundy NE- 210 PM MDT SUN APR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...CHEYENNE...NORTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 245 PM MDT/345 PM CDT/... At 209 PM MDT/309 PM CDT/, Doppler radar was tracking thunderstorms along a line extending from 12 miles northwest of Benkelman to 11 miles west of St. Francis. Movement was east at 45 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... St. Francis, Benkelman, Bird City, Haigler, Hale, Beecher Island and Max. This includes Highway 385 between mile markers 212 and 232. LAT...LON 3961 10143 3962 10232 4035 10213 4035 10134 TIME...MOT...LOC 2009Z 289DEG 40KT 4022 10164 3980 10201 024
Local storm report, Apr 9, 2:12 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND GST 9 SE BEECHER ISLAND 39.79N 102.01W
04/09/2017 M46 MPH CHEYENNE KS MESONET
&&
024Local storm report, Apr 9, 2:18 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND GST ST. FRANCIS 39.77N 101.80W
04/09/2017 M54 MPH CHEYENNE KS EMERGENCY MNGR
&&
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 2:25 AM MDT | Red Flag Warning | GLD | Dundy, Hitchcock, Red Willow | 15 hr |
| Apr 9, 2:10 PM MDT | Special Weather Statement | GLD | Dundy | 35 min |
| Apr 9, 2:59 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 46 min |
| Apr 9, 3:38 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 22 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.